Jump to content



Photo

Sciatica


  • Please log in to reply
8 replies to this topic

#1 bronxbomber

bronxbomber

    Advanced Member

  • Site Supporter
  • 92 posts

Posted 08 August 2017 - 11:09 PM

Hi fh, I'm making this a new topic because I may not be the only sufferer. I know you have had this issue as well.

I've had "pins and needles" in my right leg since I began my taper. Also, the muscles in my right leg have been extremely tight. I never worried too much about it, because I knew that my symptoms could be a lot worse. I massaged my tight muscles when they were painful.

However, about 2 weeks ago I started having a major pain in my right leg and butt cheek. With prompting from me, my GP diagnosed me with "Piriformis syndrome". This is similar to sciatica. She prescribed PT.

After 2 weeks of PT, I am not feeling any better. I've been doing my stretches faithfully and not overdoing any walking or other exercise. I can't find any position in which I am comfortable for more than a couple of minutes. Sometimes walking 200' to the mailbox seems like too much effort. This from someone who was skiing about 2 weeks ago.

I googled "Cymbalta sciatica" and learned that Cymbalta is often prescribed for sciatica. It makes me wonder whether Cymbalta has been masking an ongoing problem. I don't think that Cymbalta withdrawal causes sciatica, though anything is possible with this drug. I think it more likely that I've had this problem for months or years and it is only now becoming apparent.

Unfortunately, I fear that my continuing taper is not going to help my symptoms, and that they may get worse before they improve. Also, if my problem is sciatica rather than piriformis, I need to make sure that I am getting the correct treatment.

I will see my GP again on Friday and get her opinion.

I will be down to 5 BB's (1 mg) by Saturday. I don't intend to go back, but I am in some serious pain. I'm taking codeine twice a day, down from 3x when this started 2 weeks ago. The only reason I dropped to twice daily is that I don't want to become addicted.

Thanks for any advice.

#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 6,881 posts
  • LocationMissouri

Posted 09 August 2017 - 08:41 AM

It is easy for a dr to tell the difference between back issues (such as herniated disc) and Piriformis syndrome and if the PT is helping you can be most sure it probably isn't a disc problem. It only took me a few weeks to get back to normal from not even being able to walk for 4 days so you may want to consider holding on the Cymbalta until you are back on your feet. This will also give you a chance to give your body a chance to recover from your withdrawal so far.

 

I read in several places in the internet that sleeping in a recliner was the most comfortable position for PS. I never tried it but you might consider it.

 

I wonder if this PS is an epidemic?  lol


#3 bronxbomber

bronxbomber

    Advanced Member

  • Site Supporter
  • 92 posts

Posted 09 August 2017 - 12:22 PM

Fh, thanks for the suggestion. I'm anxious to get rid of C, but more anxious to get rid of this pain. If this is still bad by the weekend I'll hold for a week or so. I'll be at 1 mg so it's a good place to hold, anyway, before the final push to zero.

Interesting that C is prescribed for sciatica. I guess it's one of the drugs that works well for a lot of issues, for some people, by numbing the pain. This forum, of course, has a number of people for whom C was prescribed to treat their sciatica. Along with fibromyalgia and depression and whatever else, that's an impressive list of issues. Too bad it messes so badly with one's body and mind.

When my doctor switched me from Zoloft, she indicated that C brought about weight loss in some people. I was certainly hoping for that particular side effect. Too bad it brought about weight gain in me. I guess that a few on this forum experienced weight loss, but it seems that more gained weight than lost while taking it.

Unfortunately the PT is barely helping. After 2 weeks I expected more of an improvement. I see the head of the therapy group tomorrow, and will express my concern. I see my GP on Friday, and will discuss it with her as well. Maybe I just have to be more patient.

Before this injury, I often fell asleep in the recliner. Since the injury, the recliner just isn't comfortable. There's too much weight on my butt cheek. Last night I tried using a pillow in bed. I elevated my lower right leg on the pillow, which took some pressure off the right side. It seemed to help. I feel pretty good this morning. Hoping it will last after I start walking around and doing things in and out of the house.

I posted a while ago that I have an addictive personality. I'm terrified of becoming addicted to codeine from this minor but very painful injury.

And that's my rant for today!!!

#4 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 6,881 posts
  • LocationMissouri

Posted 09 August 2017 - 05:45 PM

Boy, after 2 weeks the PT should be doing some good. I did the exercises/stretches 4 or 5 times a day at home and they responded quickly. I went from not being able to walk to walking with a limp in one week and walking normally (but with some residual pain) in two weeks.

 

I understand your concern about the codeine. with the C withdrawal you don't need to mess with that. I just used a topical steroid and Bengay. Some topical lidocaine rubbed in helps too.

 

Good luck with that and try to avoid the codeine. Oh, also he had ne take OTC naproxen as an anti-inflammatory.


#5 bronxbomber

bronxbomber

    Advanced Member

  • Site Supporter
  • 92 posts

Posted 11 August 2017 - 07:04 PM

PT just isn't helping. I saw my GP today and she has prescribed 5 days of Prednisone. I also had a spine x-ray.

What the x-ray shows determines the next step. If my spine is OK and the Prednisone is ineffective, she plans to refer me to a pain clinic for consultation.

I've read a bit about the Prednisone and I can't say I'm particularly hopeful. But I am willing to give it a shot. It's only 5 days and will either help or will take me to the next step.

I upped my C to 2 mg. I intend to stay there for the next week and see if I get any relief. After such an easy taper, this pain is really upsetting.

#6 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 6,881 posts
  • LocationMissouri

Posted 12 August 2017 - 08:07 AM

If the prednisone doesn't help the pain clinic will probably give you an injection of steroids in the area of pain. The PT not helping isn't a good sign but hopefully there will be nothing on the x-ray.


#7 bronxbomber

bronxbomber

    Advanced Member

  • Site Supporter
  • 92 posts

Posted 19 August 2017 - 09:47 PM

The Prednisone relieved a good amount of my sciatica pain. But I took the last dose on Wednesday and by today (Saturday) the pain has returned. It's better than it had been but it's still keeping me from normal activities.

Predictably, the X-ray showed nothing. I am getting PT and massage and it helps a little. I will try a shot if the orthopod agrees. But despite the expense that is involved, I'm pretty sure that the MRI is needed to find the cause, and thus the cure.

Narcotic painkillers are not the answer.

#8 bronxbomber

bronxbomber

    Advanced Member

  • Site Supporter
  • 92 posts

Posted 29 September 2017 - 11:06 PM

I finally got 2 cortisone injections on Tuesday - one in the SI joint, one in the Piriformis muscle. I am doing much better, and anxious to start rebuilding my leg strength. I'm cautiously optimistic that skiing this winter will be a possibility.

#9 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 6,881 posts
  • LocationMissouri

Posted 30 September 2017 - 07:53 AM

What are they going to do about the bulging discs BB? Surely they will want to address those.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users